Tuesday, February 22, 2011
FAM: Hormonal Birth Control Withdrawal
Oh yes, I remember now what's it's like for your body to transition from relying on synthetic hormones to regulating itself. I remember because it's happening and it's not fun.
When I stopped taking birth control pills in August 2008 my first cycle was 52 days long. Normally, that wouldn't be a problem because hey, who wants a period every 30 days or so anyway? Not me!
The downside is that even though there was no bleeding I hit 28 days (where I would usually experience withdrawal bleeding while on birth control pills) and experienced cramping, fatigue, and overall yuckiness, basically the usual period symptoms sans-bleeding. Instead of it sticking around for a few days and going away I had these symptoms from about 28 days until I had my actual period. So, it was kind of a 3-week long period-like ordeal. Not fun.
This time around I'm experiencing the same sort of thing. I'm on cycle day (CD) 44, no bleeding, but I've had period-like symptoms since around CD 28. Not fun. I'm guessing that the reason this happens is my hormones are going kind of crazy right now.
As another result of crazy hormones, my skin is a mess. It's oily and breaking out and gross. Again, same thing I experienced last time. It took about 4-6 months for my skin to relax and even out. My cycles seemed to take on some semblance of normal after the first extended one. Hopefully that will be true this time around!
I was hoping that because I had been on hormonal birth control less than a year this time around that my withdrawal would go a little differently this time, but this doesn't seem to be the case.
The good thing is that it feels good to know that I'm not taking any medications for the first time in 10 years. 10 years! That's a long time people!